Withdrawal from multiple sedative agent therapy in an infant: Is dexmedetomidine the cause or the cure?

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Objective: To report withdrawal symptoms experienced by an infant following the prolonged use of dexmedetomidine. Design: Case report. Setting: Pediatric intensive care unit at a freestanding tertiary care children's hospital. Patients: One pediatric patient with respiratory failure following pertussis infection that required prolonged intubation and sedation. The patient required dexmedetomidine to maintain optimal sedation before ventilator weaning. Subsequent to receiving dexmedetomidine the patient developed withdrawal symptoms. Conclusion: In patients who fail to achieve adequate sedation with the use of traditional medications, dexmedetomidine is an adequate alternative. However, abrupt discontinuation of dexmedetomidine may result in withdrawal symptoms that may be avoided with a dexmedetomidine taper.

Original languageEnglish (US)
Pages (from-to)e1-e3
JournalPediatric Critical Care Medicine
Volume11
Issue number1
DOIs
StatePublished - 2010

    Fingerprint

Keywords

  • Alpha 2 adrenergic agonist
  • Critically ill children
  • Sedation
  • Withdrawal symptoms

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Critical Care and Intensive Care Medicine

Cite this